Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 138, NWS Charleston, WV

July 24, 2012Fayette County, Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 24, 2012, 2:51 PM EDT for Fayette County, Raleigh County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2012, 2:51 PM EDT (18:51 UTC)
Expired
Jul 24, 2012, 3:15 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Fayette County, WV, Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 89 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 12:33 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WUUS51 KRLX 241851
SVRRLX
WVC019-081-241915-
/O.NEW.KRLX.SV.W.0138.120724T1851Z-120724T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
251 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FAYETTE COUNTY IN WEST VIRGINIA...
  EASTERN RALEIGH COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF BECKLEY...

* UNTIL 315 PM EDT

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 12 MILES NORTHEAST OF PINEY VIEW TO BEAVER TO COAL CITY...OR
  ALONG A LINE EXTENDING FROM BABCOCK STATE PARK TO BECKLEY TO 10
  MILES SOUTH OF BECKLEY...AND MOVING SOUTHEAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GHENT
  AND MEADOW BRIDGE..

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 28 AND 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR CENTRAL KENTUCKY AND CENTRAL VIRGINIA AND CENTRAL
WEST VIRGINIA.

&&

LAT...LON 3760 8133 3767 8137 3782 8121 3799 8110
      3792 8078 3788 8075 3786 8075 3786 8081
      3782 8092 3777 8089 3775 8092 3769 8087
      3767 8089 3770 8091 3771 8097 3763 8106
      3760 8107 3757 8119 3754 8120
TIME...MOT...LOC 1851Z 302DEG 52KT 3795 8096 3775 8107
          3762 8120

$$

30
1 follow-up statement
550 
WWUS51 KRLX 241909
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
309 PM EDT TUE JUL 24 2012

WVC019-081-241919-
/O.EXP.KRLX.SV.W.0138.000000T0000Z-120724T1915Z/
RALEIGH WV-FAYETTE WV-
309 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE AND
EASTERN RALEIGH COUNTIES WILL EXPIRE AT 315 PM EDT...

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 28 AND 46.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR CENTRAL VIRGINIA AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3760 8133 3767 8137 3782 8121 3799 8110
      3792 8078 3788 8075 3786 8075 3786 8081
      3782 8092 3777 8089 3775 8092 3769 8087
      3767 8089 3770 8091 3771 8097 3763 8106
      3760 8107 3757 8119 3754 8120
TIME...MOT...LOC 1909Z 302DEG 52KT 3781 8068 3761 8079
          3748 8092

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:41 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 24, 2:41 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT TUE JUL 24 2012

.SYNOPSIS...
WEAK FRONT SETTLES SOUTH INTO CENTRAL WV AND SOUTHERN OHIO OVERNIGHT
THEN LIFTS BACK NORTH WEDNESDAY AFTERNOON AND EVENING.  COLD FRONT
PASSES THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
COLD FRONT STILL NORTH OF INTERSTATE 70 IN OHIO AT 18Z.  NO SIGNS OF
ANY REDEVELOPMENT IN SOUTHERN INDIANA AT 18Z.  MEANWHILE COVERAGE
INCREASING IN NORTH CENTRAL WV.  A REDEFINING STATEMENT ADDED A
FEW COUNTIES TOWARD EKN INTO WATCH 509 PER COORDINATION WITH SPC.
ALSO STARTED TO DROP COUNTIES FURTHER WEST INCLUDING SOUTHEAST OHIO.

THE HIGHER POPS QUICKLY DROP FROM NW TO SE LATE THIS AFTERNOON. WILL
LEAVE SOME HAZE IN ITS WAKE.  NO MAJOR CHANGES IN POP
FIELD...LEAVING SOME 20 TO 30 PERCENT POPS LATE TONIGHT FROM HTS-CRW
AND BKW.  SOME LOWER CLOUDS COULD FORM OVERNIGHT FROM EKN DOWN THRU
CRW AND POINTS SOUTH...SO LEFT MINIMUM TEMPERATURE TOWARD THE WARMER
NAM MOS.

WITH THE WEAK SUMMER FRONT STILL IN THE VICINITY...WILL NOT BUY GFS
BONE DRY POPS YET. HAVE SOME CHANCE POPS CREEPING BACK NORTH
WEDNESDAY AFTERNOON.

MAY BE ABLE TO DROP THE FLASH FLOOD WATCH EARLY...BUT NO REASON TO
JUMP ON THAT AT THIS TIME...ESPECIALLY WITH THE NEW CONVECTION
HEADING INTO THE CENTRAL MOUNTAINS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
WARM FRONTAL BOUNDARY WILL CONTINUE TO MOVE NORTH THROUGH THE CWA
WEDNESDAY NIGHT...WITH WARM HUMID AIR SURGING BACK NORTH AGAIN AS IT
DOES SO. THURSDAY LOOKS TO BE ANOTHER HOT AND HUMID DAY...WITH
RISING HEIGHTS AHEAD OF APPROACHING UPPER TROUGH AND MAX
TEMPERATURES IN THE LOWER TO MID 90S...AND DEW POINTS PROGGED TO
REMAIN IN THE 70S...MAY NEED TO CONSIDER A HEAT ADVISORY FOR
THURSDAY...PARTICULARLY ACROSS NORTHERN HALF OF CWA. WILL HIGHLIGHT
THIS IN THE HWO FOR NOW.

COLD FRONT WILL APPROACH CWA THURSDAY NIGHT/FRIDAY. OUT AHEAD OF THE
FRONT...PLENTY OF WARM...UNSTABLE AIR...WITH MODELS SUGGESTING CAPE
OF OVER 2000 J/KG...20-30KT 0-6KM SHEAR...AND 30-40 KT LLJ ACROSS
THE CWA. A SLIGHT RISK HAS ALREADY BEEN ISSUED BY SPC FOR THURSDAY
ACROSS NORTHERN ZONES. IN ADDITION...PW VALUES WILL ONCE AGAIN BE
BACK UP TO AROUND 2 INCHES...HOWEVER...WITH THE OVERALL FAST FLOW
ALOFT EXPECTED...THIS SHOULD HELP TO LIMIT ANY MAJOR WATER
ISSUES...ALTHOUGH HEAVY DOWNPOURS ARE ONCE AGAIN EXPECTED.

USED A BLEND OF THE MET/MAV FOR MAX TEMPERATURES IN THE SHORT TERM.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ISOLD SHOWER/STORM ACTIVITY WILL PERSIST ACROSS THE CWA ON SATURDAY
AS THE REGION REMAINS UNDER THE INFLUENCE OF AN UPPER LEVEL TROUGH.
HOWEVER...HIGH PRESSURE WILL GRADUALLY BEGIN TO BUILD INTO THE
REGION...PUSHING DRIER AIR INTO THE CWA. THIS WILL SET THE STAGE FOR
A BRIEF DRY PERIOD SUNDAY INTO EARLY NEXT WEEK. REMAINDER OF THE
LONG TERM LOOKS UNSETTLED.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
HEAVIEST CONVECTION WILL BE CROSSING THE MOUNTAINOUS COUNTIES 18Z TO
21Z. LINGERING LIGHTER SHOWERS FURTHER WEST AND NORTH.  STILL
QUESTIONABLE ON ANY REDEVELOPMENT OF STORMS...SAY OUT TOWARD SOUTHERN
INDIANA FOR LATE THIS AFTERNOON OR EARLY THIS EVENING.  RAP SHOWS
ANOTHER VORT MAX AT 500 MB DROPPING THROUGH SE THRU OHIO INTO WV BY
03Z.  SO WILL HOLD ONTO SOME CHANCE POPS IN THE SOUTH AND WEST.

SOME 5 MILES IN HAZE MAY LINGER AFTER THE CONVECTION FOR LATE
AFTERNOON THROUGH SUNSET.

HAVE STRATUS AOB 1 THSD FT BKN AND VSBY AOB 3 MILES IN PATCHES OF FOG
FORMING 03Z TO 06Z...MAINLY EKN-CRW-HTS ON SOUTH INTO THE SOUTHERN
WV COAL FIELDS.

HAVE THE CLOUDS LIFTING 12Z TO 15Z...BECOMING MOSTLY 2 TO 4 THSD FT
BKN BY 18Z.  DID NOT INCLUDE ANY CONVECTION IN TAFS BEFORE 18Z...BUT
HAVE CHANCE POPS ACROSS TRI STATE INTO SOUTHERN WV.  SOME CONVECTION
NEAR WEAK FRONT MAY REACH NORTH CENTRAL WV TOWARD 18Z WED.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: FOG AND STRATUS DEVELOPMENT OVERNIGHT IS
MAY VARY IN COVERAGE AND INTENSITY..MAINLY FOR THE 06Z TO 12Z
WEDNESDAY PERIOD.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    L
HTS CONSISTENCY  M    M    M    M    M    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  M    M    M    M    M    H    H    H    M    M    M    M
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    M    H    M    M    M    M

AFTER 18Z WEDNESDAY...
IFR POSSIBLE IN CONVECTION THURSDAY AFTERNOON AND THURSDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ005>008-
     013>016-018-024>030-033>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR OHZ083-086-
     087.
KY...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR KYZ101>103-
     105.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...JMV/26
NEAR TERM...KTB
SHORT TERM...SL
LONG TERM...SL
AVIATION...KTB
Hazardous weather outlook, Jul 24, 12:39 PM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EDT TUE JUL 24 2012

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>026-
033>036-251645-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
1239 PM EDT TUE JUL 24 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 509 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR HEAVY RAIN WEDNESDAY WHICH MAY CAUSE
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ008-016-018-027>030-037>040-046-047-251645-
JACKSON WV-ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1239 PM EDT TUE JUL 24 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT. THE PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR HEAVY RAIN WEDNESDAY WHICH MAY CAUSE
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ075-084-085-WVZ009>011-017-019-020-031-032-251645-
ATHENS-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-
HARRISON-TAYLOR-
1239 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. THE PRIMARY THREAT IS DAMAGING WINDS. THERE IS ALSO A
POTENTIAL FOR HEAVY RAIN THIS AFTERNOON INTO TONIGHT...WHICH MAY
CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR HEAVY RAIN WEDNESDAY WHICH MAY CAUSE
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-076-251645-
PERRY-MORGAN-WASHINGTON-
1239 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT. THE PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR HEAVY RAIN WEDNESDAY WHICH MAY CAUSE
FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 24, 1:48 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
148 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     HUNTINGTON              38.41N  82.43W
07/24/2012                   CABELL             WV   CO-OP OBSERVER

            SMALL BRANCHES BROKEN. HEAVY RAIN AND CLOUD TO GROUND
            LIGHTNING.

&&

EVENT NUMBER RLX1200431

ARB
Local storm report, Jul 24, 1:50 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     1 S CEREDO              38.38N  82.55W
07/24/2012  M38 MPH          WAYNE              WV   ASOS

            FROM 340

&&

EVENT NUMBER RLX1200432

ARB
Special weather statement, Jul 24, 1:52 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
152 PM EDT TUE JUL 24 2012

WVZ013-015-026-034>036-241845-
BOONE WV-FAYETTE WV-KANAWHA WV-LINCOLN WV-RALEIGH WV-WYOMING WV-
152 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL AFFECT BOONE...EASTERN LINCOLN...
KANAWHA...NORTH CENTRAL WYOMING...WESTERN FAYETTE AND WESTERN RALEIGH
COUNTIES...

AT 152 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
NORTH OF CHARLESTON TO 7 MILES SOUTHWEST OF CHARLESTON TO 10 MILES
WEST OF MADISON...MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR TURTLE CREEK AROUND 200 PM...PINCH AROUND
210 PM...POND GAP AROUND 220 PM...MONTGOMERY AROUND 230 PM...BRADLEY
AROUND 240 PM AND PROSPERITY AROUND 250 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 47 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
113 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 7...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 46 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3814 8206 3837 8185 3844 8180 3847 8172
      3853 8175 3855 8173 3829 8123 3825 8121
      3823 8116 3823 8113 3819 8108 3816 8100
      3791 8111 3765 8137

12
Special weather statement, Jul 24, 2:07 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT TUE JUL 24 2012

WVZ015-016-018-027-028-036>038-241845-
BRAXTON WV-CALHOUN WV-CLAY WV-FAYETTE WV-KANAWHA WV-NICHOLAS WV-
ROANE WV-WEBSTER WV-
207 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL AFFECT CLAY...EAST CENTRAL KANAWHA...
NICHOLAS...NORTHEASTERN FAYETTE...SOUTHEASTERN ROANE...SOUTHERN
CALHOUN...SOUTHERN WEBSTER AND SOUTHWESTERN BRAXTON COUNTIES...

AT 202 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
SOUTHEAST OF SPENCER TO 13 MILES WEST OF CLAY TO 10 MILES NORTHEAST
OF CHARLESTON...MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR STRANGE CREEK AROUND 220 PM...BIRCH RIVER
AROUND 230 PM...BOGGS AROUND 240 PM AND COWEN AROUND 250 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
9 AND 54.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8032 3834 8035 3828 8035 3823 8038
      3826 8044 3808 8070 3808 8079 3805 8081
      3806 8083 3809 8080 3809 8088 3825 8121
      3830 8125 3844 8152 3854 8137 3878 8122
      3838 8027

12
Local storm report, Jul 24, 2:12 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND GST     3 NE CHARLESTON         38.38N  81.60W
07/24/2012  M42 MPH          KANAWHA            WV   ASOS

            FROM 250

&&

EVENT NUMBER RLX1200433

ARB
Special weather statement, Jul 24, 2:45 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT TUE JUL 24 2012

WVZ035-036-241900-
FAYETTE WV-RALEIGH WV-
245 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN FAYETTE AND EASTERN
RALEIGH COUNTIES...

AT 240 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES
NORTHEAST OF FAYETTEVILLE TO 4 MILES NORTHWEST OF BECKLEY TO 11 MILES
SOUTHWEST OF BECKLEY...MOVING SOUTHEAST AT 60 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE WINDS MAY
BE ENOUGH TO DOWN SMALL TREE LIMBS AND A FEW WEAKLY ROOTED TREES.

THESE STORMS WILL BE NEAR STANAFORD AROUND 250 PM AND GHENT AROUND
300 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 28 AND 46.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3764 8135 3767 8138 3783 8120 3816 8102
      3812 8089 3806 8086 3806 8080 3804 8082
      3799 8077 3794 8080 3786 8075 3782 8092
      3777 8089 3775 8092 3769 8087 3767 8089
      3771 8097 3760 8107 3759 8116 3755 8120

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:56 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 14 more5 hr
Jul 24, 12:59 PM EDTSpecial Weather StatementRLXLogan, McDowell, Mingo, Wayne, Wyoming4 hr
Jul 24, 1:27 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Mason, Putnam, Roane33 min
Jul 24, 1:52 PM EDTSpecial Weather StatementRLXBoone, Fayette, Kanawha, Raleigh53 min
Jul 24, 2:07 PM EDTSpecial Weather StatementRLXClay, Nicholas38 min
Jul 24, 2:45 PM EDTSpecial Weather StatementRLXFayette, Raleigh15 min
Jul 24, 2:57 PM EDTSpecial Weather StatementRLXPocahontas, Webster63 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.